Statin-induced necrotising autoimmune myopathy (SINAM), a rare complication of statin use, presents with significant proximal muscle weakness and raised creatine kinase (CK) levels (50–100 times). This is different from other musculoskeletal conditions caused by statin use. Anti-hydroxy-methyl-glutaryl-coenzyme A reductase (HMG-CoA) reductase antibody is usually positive in SINAM and it generally indicates good response to immunosuppressive medications. We report a case of a 52-year-old man who presented with a 2-month history of significant upper and lower extremity proximal muscle weakness and a CK level of >10 000. He was started on atorvastatin for myocardial infarction 3 years ago. MRI pelvis, including proximal thigh, showed diffuse muscle oedema to all muscle groups. Muscle biopsy was suggestive of necrotising myopathy. His HMG-CoA reductase antibody was also positive. His treatment regimen consisted of immunosuppressants, including steroids. He also required extensive physiotherapy and showed response to treatment when reviewed in the outpatient clinic 9 months later.
- musculoskeletal and joint disorders
- ischaemic heart disease
- musculoskeletal syndromes
Statistics from Altmetric.com
Contributors MTG: Responsible for writing the article and getting patient consent, and helped with literature research. AR: Responsible for obtaining images and helped with the literature research. IA: Responsible for literature research and assisting with the discussion. BW: Supervising consultant who read through the case reports and made amendments as needed.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer-reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.